Georgia, 2012Flash Flood and Damaging Winds in Georgia, August 2, 2012
August 2, 2012 · NWS FFC · 5 events in 4 counties and zones
The upper trough continued in place over the Eastern Seaboard while the weak front that sparked thunderstorms on the 1st continued to sag south on the 2nd. An upper ridge began to build in again from the west but was not yet dominating the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 8
- Property damage
- $124,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The upper trough continued in place over the Eastern Seaboard while the weak front that sparked thunderstorms on the 1st continued to sag south on the 2nd. An upper ridge began to build in again from the west but was not yet dominating the area. Several showers and thunderstorms developed in the afternoon and evening hours, and a few of these became severe with mainly damaging winds reported. Also, several people were injured in a lightning strike in Fayette County, and one incident of flash flooding occurred in DeKalb County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 2, 6:45 AM EST, 6 hours 25 minutes earlier.
Area forecast discussion, Aug 2, 6:45 AM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
745 AM EDT THU AUG 2 2012
.PREV DISCUSSION... /ISSUED 442 AM EDT THU AUG 2 2012/
SHORT TERM /TODAY THROUGH FRIDAY/...
BOUNTIFUL AVAILABLE MOISTURE THIS MORNING WITH DEWPOINTS STILL IN
THE 70S ACROSS MOST OF THE STATE. PATCHY FOG POSSIBLE UNTIL ABOUT
15Z WHEN HEATING AND MIXING SHOULD HELP ELIMINATE FOG. A SURFACE
BOUNDARY STRETCHING ALONG THE I-85 CORRIDOR MAY PROVIDE SOME FORCING
FOR CONVECTION FURTHER SOUTH TODAY. CURRENT INFRARED SATELLITE
IMAGERY SHOWS SOME CLOUD TOPS AROUND -30 C AHEAD OF THE BOUNDARY IN
THE SOUTHERN PORTIONS OF THE CWA. LEFT OVER BOUNDARIES FROM
YESTERDAYS CONVECTION MAY ALSO AID IN INITIATION AROUND METRO ATL
TODAY.
RAISED POPS HIGHER THAN GUIDANCE FOR MOST OF CWA...ALTHOUGH RIDGE OF
HIGH PRESSURE CENTERED OVER THE GULF OF MEXICO WILL FINGER INTO NW
GEORGIA...HELPING TO SUPPRESS CONVECTION THERE RELATIVE TO THE REST
OF THE CWA. SUMMER CONTINUES TO REIGN WITH WEAK 0-6KM BULK SHEAR
/VALUES BELOW 25 KTS/ AND MUCAPE VALUES ABOVE 2000 J/KG OVER MOST OF
THE CWA THURSDAY AFTERNOON. HEAT INDICES WILL BE ABOVE 105 IN THE
EXTREME SOUTHERN PORTIONS OF THE CWA THURSDAY AFTERNOON. WHILE THE
CRITERIA FOR A HEAT ADVISORY HAS NOT BEEN MET...IT IS STILL
ADVISABLE THAT PRECAUTIONS BE TAKEN FOR THOSE WHO MAY BE SENSITIVE
TO HEAT OR WORKING OUTDOORS. FRIDAYS HEAT INDICES FORECAST TO STAY
BELOW 105 OVER MOST AREAS.
UPPER LEVEL SHORTWAVE TROUGH WELL DEFINED IN THE 00Z GFS AND 00Z
NAM...EXITING SOUTH GEORGIA INTO NORTH FLORIDA THURSDAY INTO
FRIDAY...WILL AID RAIN CHANCES IN SOUTHERN PORTIONS OF THE CWA. GFS
IS SLIGHTLY DRIER THAN THE NAM OVER THE CWA THROUGH THE SHORT
TERM...ALTHOUGH BOTH HINT AT JUST ENOUGH MOISTURE AND FORCING TO
KEEP RAIN CHANCES MENTIONABLE CWA-WIDE ON THURSDAY AND FRIDAY. USED
A MODEL GUIDANCE BLEND FOR TEMPERATURES...RAISING POPS A BIT HIGHER
THAN GUIDANCE.
RAG
LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
LITTLE CHANGE IN THE PATTERN. A WEAK BOUNDARY CONTINUES OVER AREA
AS SHOWN BY BOTH GFS AND ECMWF. HOWEVER BY MONDAY...MODELS SHOW
SOME DIFFERENCE WITH GFS PUSHING A COLD FRONT SOUTHWARD INTO
GEORGIA AS HIGH PRESSURE BRINGS DRY AIR IN BEHIND IT. MEAN WHILE...
ECMWF HOLD DRIER AIR MASS NORTH OF AREA UNTIL WEDNESDAY WHEN DRIER
AIR FILTERS SOUTHWARD. THINKING IS TO MAINTAIN THE DIURNAL
CONVECTION THROUGH PERIOD. TEMPERATURES TO REMAIN NEAR NORMAL
THROUGH PERIOD.
37
&&
.AVIATION...
12Z UPDATE...
VFR THROUGH THE PERIOD WITH LIGHT SOUTHWESTERLY WINDS. BEST CHANCE
OF CONVECTION SOUTH OF INTERSTATE 85...MAINLY AT MCN AND
CSG...THIS AFTERNOON AND EVENING. CANNOT COUNT OUT AN ISOLATED
THUNDERSTORM IN THE METRO OR AHN...BUT NOT CONFIDENT ENOUGH TO
KEEP MENTION IN FORECAST FOR THE NORTHERN TAF SITES.
//ATL CONFIDENCE...12Z UPDATE...
MEDIUM CONFIDENCE FOR CONVECTION THURSDAY...
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.
PREFERRED DRIER GFS SLIGHTLY OVER THE NAM.
RAG
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 94 72 94 72 / 40 20 30 40
ATLANTA 95 75 91 73 / 20 20 30 40
BLAIRSVILLE 88 68 85 69 / 20 20 30 50
CARTERSVILLE 96 71 92 70 / 20 20 30 40
COLUMBUS 97 75 93 74 / 30 20 20 20
GAINESVILLE 93 74 92 72 / 20 20 30 50
MACON 97 73 93 73 / 30 20 20 20
ROME 96 72 94 71 / 20 20 40 50
PEACHTREE CITY 94 70 90 70 / 20 20 20 30
VIDALIA 97 75 95 74 / 30 20 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...RAG
LONG TERM....37
AVIATION...RAG
Hazardous weather outlook, Aug 2, 5:04 AM EST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
604 AM EDT THU AUG 2 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
604 AM EDT THU AUG 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT WITH A FEW
POSSIBLY SEVERE.
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL SAG SLOWLY SOUTHWARD THROUGH THE
STATE AS WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE GUSTY WINDS...SMALL HAIL AND FREQUENT
LIGHTNING.
.DISCUSSION...
A WEAK FRONTAL BOUNDARY OVER THE AREA WILL CONTINUE TO SLOWLY SAG
SOUTHWARD AS UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA. THIS
COMBINED WITH THE AFTERNOON HEATING AND CAPES RANGING FROM 2300 TO
2500...WILL BE THE TRIGGER FOR AFTERNOON THUNDERSTORM DEVELOPMENT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS POSSIBLE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 2, 12:15 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
115 PM EDT THU AUG 2 2012
GAZ104>106-021745-
115 PM EDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN SUMTER...CRISP AND DOOLY COUNTIES UNTIL 145 PM EDT...
AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DRAYTON THE THUNDERSTORM WAS NEARLY
STATIONARY WITH A SLIGHT DRIFT TO THE WEST.
THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SUMTER...CRISP AND DOOLY COUNTIES THROUGH 145 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE DRAYTON...METHVINS...GEORGIA
VETERANS MEMORIAL STATE PARK...LAMAR...HUNTINGTON...COBB...LESLIE AND
DESOTO. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3191 8394 3191 8417 3214 8410 3213 8388
3188 8391 3188 8394
TIME...MOT...LOC 1715Z 031DEG 1KT 3202 8398Special weather statement, Aug 2, 12:27 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
127 PM EDT THU AUG 2 2012
GAZ076-086-021815-
127 PM EDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN EMANUEL AND JEFFERSON COUNTIES UNTIL 215 PM EDT...
AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOXLEY...MOVING EAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
EMANUEL AND JEFFERSON COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE BARTOW...LOUISVILLE...THREE POINTS...
COLEMANS LAKE...MOXLEY AND WADLEY. HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
&&
LAT...LON 3269 8221 3285 8252 3310 8248 3310 8228
3304 8228 3301 8227 3293 8227 3284 8231
3281 8221
TIME...MOT...LOC 1727Z 291DEG 3KT 3295 8246Special weather statement, Aug 2, 12:43 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
143 PM EDT THU AUG 2 2012
GAZ094-095-021830-
143 PM EDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 40 MPH WINDS
IN PEACH AND HOUSTON COUNTIES UNTIL 230 PM EDT...
AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HOUSTON LAKE...MOVING EAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PENNY SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PEACH AND HOUSTON COUNTIES THROUGH 230 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE WARNER ROBINS...PERRY...LAKEWOOD...HOUSTON
LAKE...ROBINS AIR FORCE BASE...CLINCHFIELD...SAND BED...KATHLEEN AND
BONAIRE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3264 8357 3237 8358 3248 8377 3262 8375
TIME...MOT...LOC 1744Z 292DEG 4KT 3252 8368
Special weather statement, Aug 2, 12:59 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
159 PM EDT THU AUG 2 2012
GAZ106-108-021845-
159 PM EDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 40 MPH WINDS
IN WILCOX AND CRISP COUNTIES UNTIL 245 PM EDT...
AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PITTS...MOVING SOUTHEAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PENNY SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WILCOX AND CRISP COUNTIES THROUGH 245 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE PITTS...ROCHELLE...HATLEY...DOUBLE RUN...
ANTIOCH CHURCH AND OWENSBORO. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
&&
LAT...LON 3185 8355 3185 8360 3191 8366 3203 8350
3186 8326 3184 8329 3184 8354
TIME...MOT...LOC 1759Z 317DEG 4KT 3190 8351Special weather statement, Aug 2, 1:00 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 PM EDT THU AUG 2 2012
GAZ110-021845-
200 PM EDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN TELFAIR COUNTY UNTIL 245 PM EDT...
AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHINA HILL...MOVING SOUTHEAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TELFAIR COUNTY THROUGH 245 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE WORKMORE...CHINA HILL...HORSE CREEK WMA AND
JACKSONVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 3180 8309 3180 8314 3183 8316 3184 8316
3204 8294 3189 8271 3185 8276 3185 8277
3183 8279 3178 8286 3178 8299 3177 8301
TIME...MOT...LOC 1800Z 317DEG 4KT 3187 8301Special weather statement, Aug 2, 1:02 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
202 PM EDT THU AUG 2 2012
GAZ097-109>111-021845-
202 PM EDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 40 MPH WINDS
IN WHEELER...TELFAIR...LAURENS AND DODGE COUNTIES UNTIL 245 PM EDT...
AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CEDAR GROVE...MOVING SOUTHEAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PENNY SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WHEELER...TELFAIR...LAURENS AND DODGE COUNTIES THROUGH 245 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE JAY BIRD SPRINGS...
CEDAR GROVE...ACHORD...LITTLE OCMULGEE STATE PARK AND HELENA. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3223 8272 3202 8296 3221 8307 3238 8289
TIME...MOT...LOC 1802Z 317DEG 4KT 3221 8289
Event by event
3 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Wilcox
- When
- August 2, 1:10 PM EST
- Where
- Wilcox County, 0.59 mi W of Rochelle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 31.950, -83.460
Law enforcement reported several trees down in Rochelle; one large oak tree fell on a mobile home.
Thunderstorm Wind, Laurens
- When
- August 2, 3:15 PM EST
- Where
- Laurens County, Dudley
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $750
- Reported by
- 911 Call Center
- Coordinates
- 32.530, -83.070
The Laurens County 911 Center reported that three trees were blown down in Dudley.
Thunderstorm Wind, De Kalb
- When
- August 2, 5:30 PM EST
- Where
- De Kalb County, 0.9 mi SE of Vista Grove to 0.69 mi S of Vista Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Broadcast Media
- Coordinates
- 33.770, -84.340
Broadcast Media relayed reports of several trees down across northeast Atlanta, including on Iverson Avenue, Hardee Street and Sinclair Avenue. A tree fell on Fox Brothers Barbeque on DeKalb Avenue. No one was injured.
Lightning, Fayette
- When
- August 2, 6:25 PM EST
- Where
- Fayette County, 1.43 mi NE of Harp
- Injuries
- 8 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.411, -84.429
The Fayette County Emergency Manager relayed a report of a house being struck by lightning on Hilo Road. The house was damaged in the small fire that resulted. The family was sitting under an awning, and eight people were transported to the hospital with minor injuries.
Flash Flood, De Kalb
- When
- August 2, 7:20 PM EST to 10:35 PM EST
- Where
- De Kalb County, Druid Hills to 0.9 mi WSW of Belt Jct
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.870, -84.350
Social media sites provided a video of flash flooding in the North Druid Hills area. Small streams were overflowing and flooding yards and roads up to two feet deep.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 2, 20122 deaths · 1 event
- Heat in Alabama, August 2, 20121 death · 1 event
- Lightning Strikes in Nebraska, August 2 to 3, 2012$400,000 · 6 events
- Wildfire in Nebraska, August 2 to 3, 2012$400,000 · 3 events
- Damaging Wind and Lightning Strike in Alabama, August 2, 20121 injured · $110,000 · 2 events
- Hail and Damaging Winds in South Dakota, August 2, 2012$65,000 · 1.75 in hail · 13 events
- Damaging Wind in Michigan, August 2, 2012$100,000 · 60 kt wind · 1 event
- Hail in Wyoming, August 2, 2012$60,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Georgia, August 2, 2012$55,000 · 1 in hail · 3 events
- Flash Flood and Hail in North Carolina, August 2, 2012$20,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Virginia, August 2, 2012$21,000 · 1 in hail · 11 events
- Hail and Damaging Winds in North Carolina, August 2, 2012$26,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398692, 398697, 398695, 398694, 403652.